Florida, 2009

Hail in Florida, July 15, 2009

July 15, 2009 · NWS MFL · 1 event in 1 county or zone

Isolated strong to severe thunderstorms affected portions of southwest Florida during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Isolated strong to severe thunderstorms affected portions of southwest Florida during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 15, 1:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT WED JUL 15 2009

...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE WEEKEND...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING ALONG BOTH
COAST EARLY THIS AFTERNOON...AND SHOULD PUSH SLOWLY INLAND THROUGH
THE AFTERNOON AND EVENING HOURS. SHOWERS AND THUNDERSTORMS SHOULD
ALSO CONTINUE TO DEVELOP ALONG BOTH SEA BREEZES THROUGH THE
EVENING HOURS. SO WILL CONTINUE WITH THE SCATTERED POPS OVER THE
CWA THIS AFTERNOON WITH THE HIGHEST POPS AGAIN OVER THE INTERIOR
AREAS. THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING
AS THE HEATING OF THE DAY IS LOST WITH THE HIGHEST POPS AGAIN OVER
THE LAKE OKEECHOBEE AREA. THERE COULD ALSO BE A FEW SHOWERS OR
THUNDERSTORMS THAT COULD WORK INTO THE EAST COAST METRO AREAS
TONIGHT FROM THE ATLANTIC WATERS...DUE TO THE LIGHT SOUTHEAST TO
SOUTH WIND FLOW AROUND THE HIGH PRESSURE SYSTEM THAT EXTENDS FROM
THE WESTERN ATLANTIC WATERS INTO THE LAKE OKEECHOBEE AREA.

THE HIGH WILL REMAIN NEARLY STATIONARY THURSDAY INTO FRIDAY
ALLOWING FOR THE LIGHT SOUTHEAST TO SOUTH WIND FLOW TO CONTINUE
OVER SOUTH FLORIDA. THIS WILL ALSO ALLOW FOR THE SEA BREEZES TO
DEVELOP ALONG BOTH COAST EACH DAY AND PUSH INLAND SLOWLY.

AT THE SAME TIME...THE WATER VAPOR SATELLITE IMAGES SHOW ANOTHER
ROUND OF DEEPER MOISTURE OVER THE CENTRAL BAHAMA ISLANDS EARLY
THIS AFTERNOON. THIS DEEPER MOISTURE SHOULD WORK INTO SOUTH
FLORIDA ON THURSDAY INTO FRIDAY...AS IT MOVES ROUND THE WESTERN
EDGE OF THE HIGH PRESSURE SYSTEM.

SO WILL RAISE THE POPS UP TO HIGH IN CHANCE CAT FOR THE INTERIOR
AND NORTHEAST AREAS AND CHANCE CAT FOR REST OF THE CWA FOR
THURSDAY AND FRIDAY.

.EXTENDED FORECAST...
THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER SOUTH FLORIDA THIS
WEEKEND INTO EARLY NEXT WEEK...AS A TROUGH OF LOW PRESSURE
DEVELOPS OVER THE CENTRAL UNITED STATES SOUTHWARD INTO THE CENTRAL
GULF OF MEXICO. THIS WILL ALLOW FOR A SOUTH TO SOUTHWEST STEERING
FLOW OVER THE CWA THIS WEEKEND INTO EARLY NEXT WEEK OVER THE CWA.

AT THE SAME TIME...A TROPICAL WAVE OVER THE FAR EASTERN ATLANTIC
WATERS WILL MOVE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA THROUGH
THE WEEKEND...BRINGING IN SOME DRIER AIR TO THE AREA FOR THIS
WEEKEND. THE TROPICAL WAVE COULD THEN MOVE INTO SOUTH FLORIDA
EARLY NEXT WEEK ALLOWING FOR DEEPER TROPICAL MOISTURE TO WORK INTO
THE AREA. SO HAVE KEPT THE POPS IN THE SLIGHT CHANCE TO LOW END
CHANCE CAT THIS WEEKEND FOR SOUTH FLORIDA, THEN THE HIGH IN CHANCE
CAT FOR EARLY NEXT WEEK.

&&

.AVIATION...
THE EAST AND WEST COAST SEA BREEZES HAVE DEVELOPED EARLY THIS
AFTERNOON ALONG BOTH COAST. THE SEA BREEZES HAS PUSH WEST OF THE
THE EAST COAST TAF SITES EXCEPT FOR KPBI AND THE WEST COAST SEA
BREEZE HAS PUSH EAST OF KAPF. SO HAVE SHOWN THIS IN THE WIND FIELD
AND KEPT VCSH AT ALL OF THE TAF SITES, EXCEPT FOR KPBI WHICH WILL
BE IN THE VCTS UNTIL 23Z. THE WEATHER SHOULD BE DRY AFTER 15/23Z
TONIGHT AS MOST OF THE ACTIVITY SHOULD BE INLAND OF THE TAF SITES.
THERE COULD BE A FEW SHOWERS OR THUNDERSTORMS LATE TONIGHT FOR THE
EAST COAST TAF SITES...BUT THE COVERAGE SHOULD BE VERY SMALL. SO
HAVE LEFT IT OUT OF THE EAST COAST TAF SITES.

THE WIND SPEEDS SHOULD BE LESS THAN 5 KNOTS FROM THE SOUTHEAST
DIRECTION WITH VFR CONDITIONS AT ALL OF THE TAF SITES.

&&

.MARINE...
THE WINDS OVER ALL OF THE SOUTH FLORIDA WATERS WILL BE LESS THAN
10 KNOTS TONIGHT THROUGH THIS WEEKEND MAINLY FROM THE SOUTHEAST TO
SOUTH DIRECTION. THIS WILL KEEP THE SEAS BELOW 2 FEET. SO BOATING
WEATHER SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORM
ACTIVITY.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL BE ABOVE THE 35 PERCENT CRITICAL VALUE
THROUGH THE WEEKEND. SO NO PROBLEMS WITH THE FIRE WEATHER PRODUCTS
THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  91  78  91 / 30 50 30 50
FORT LAUDERDALE  80  91  80  91 / 20 40 20 40
MIAMI            80  92  80  92 / 20 40 20 40
NAPLES           77  91  77  91 / 20 40 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Jul 15, 2:21 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
321 AM EDT WED JUL 15 2009

FLZ063-066>075-168-172>174-152230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
321 AM EDT WED JUL 15 2009

...SCATTERED SHOWERS AND THUNDERSTORMS, MAINLY INTERIOR AND WEST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
OVER SOUTH FLORIDA THIS AFTERNOON. THE PRIMARY IMPACTS WILL BE GUSTY
WINDS, FREQUENT LIGHTNING STRIKES, AND LOCALLY HEAVY RAINFALL.

FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS.
THEREFORE, THERE IS A SLIGHT RISK OF MINOR FLOODING OF ROADWAYS
AND LOW LYING AREAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY BUT MAINLY
DURING THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 15, 1:51 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT WED JUL 15 2009

FLZ067-068-071-072-151915-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
251 PM EDT WED JUL 15 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN BROWARD COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...MOVING NORTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

PARKLAND...

AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. GET INDOORS NOW

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH, VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

LAT...LON 2629 8041 2644 8028 2631 8018 2625 8023
TIME...MOT...LOC 1850Z 121DEG 4KT 2630 8026

ERA
Special weather statement, Jul 15, 4:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT WED JUL 15 2009

FLZ070-152200-
INLAND COLLIER COUNTY FL-
539 PM EDT WED JUL 15 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL COLLIER COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF INTERSECTION ALLIGATOR
ALLEY AND SR 29...MOVING WEST AT 5 TO 10 MPH.

THIS STORM WILL AFFECT...

  RURAL CENTRAL COLLIER COUNTY

AND SURROUNDING COMMUNITIES AVA MARIA...ORANGE TREE...NORTH BLOCKS
OF GOLDEN GATE...GOLDEN GATE ESTATES AND TRAVELERS ALONG I 75 WITH
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS.

LAT...LON 2612 8162 2632 8158 2628 8136 2610 8135
TIME...MOT...LOC 2135Z 095DEG 8KT 2620 8142

JR

The radar

The Miami radar (KAMX), 138 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Collier

When
July 15, 5:00 PM EST
Where
Collier County, 12 mi SW of Immokalee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.297, -81.557

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186325.